|HIV drugs||AZT/PIs||Side effects||Osteo-porosis/penia/necrosis/ bone density|
|Accelerated bone mineral loss in HIV-infected patients receiving potent antiretroviral therapy.|| ||Tebas P et al.
| ||The investigators studied 112 men, of whom 60 were HIV-infected patients receiving HAART that included protease inhibitors, 35 were HIV-infected patients not receiving protease inhibitors and 17 were HIV-negative. They found that the subjects receiving protease inhibitors had a relative risk of 2.19 for osteopenia and osteoporosis according to World Health Organization definitions, compared with the other 2 groups. “Osteopenia and osteoporosis are unique metabolic complications associated with protease inhibitor-containing potent antiretroviral regimens, that appear to be independent of adipose tissue maldistribution.”|
| ||AIDS. 2000 Mar 10;14(4):F63-7.||2000|
|Osteopenia in HIV-infected men: association with asymptomatic lactic acidemia and lower weight pre-antiretroviral therapy.|| ||Carr A et al.
| ||“Prior to the introduction of long-term highly active antiretroviral therapy, healthy HIV-infected adults generally had normal bone mineral density that was stable over time...The present study has confirmed previous studies that found osteopenia [loss of bone mass] to be common in HIV-infected adult males receiving antiretroviral therapy even after adjustment for age. This osteopenia may result from mitochondrial toxicity of nucleoside analogues.”|
| ||AIDS. 2001 Apr 13;15(6):703-709.||2001|
|Osteonecrosis Complicating Highly Active Antiretroviral Therapy in Patients Infected with Human Immunodeficiency Virus.|| ||Monier P, McKown K, Bronze MS.
| ||“We describe 5 patients whose symptoms of osteonecrosis [bone disintegration] developed with viral suppression and improvement in CD4 lymphocyte counts as a result of antiretroviral therapy. In addition, we review previously reported cases...We conclude that osteonecrosis is an emerging manifestation of HIV infection and that it may be ... resulting from antiretroviral therapy or a complication caused by the drugs themselves.”|
| ||Clin Inf Dis. 2000 Dec;31:1488-92.||2000|
|Bone mineral loss through increased bone turnover in HIV-infected children treated with highly active antiretroviral therapy .|| ||Mora S, Sala N, Bricalli D.
| ||“Bone mineral density (BMD) of total body and lumbar spine (L2-L4) was assessed by dual-energy X-ray absorptiometry in 40 children vertically infected with HIV: 35 taking HAART and 5 naive to any antiretroviral treatment (untreated)...HAART-treated children showed lower spine BMD values than untreated (P = 0.045) and healthy (P = 0.004) children and lower total body BMD values than untreated (P = 0.012) and healthy (P < 0.0001) children. Spine and total body BMD were similar between untreated and healthy children.”|
| ||AIDS. 2001 Sep 28;15(14):1823-9||2001|